Nebraska, 2012

Hail and Damaging Winds in Nebraska, August 6, 2012

August 6, 2012 · NWS LBF · 5 events in 3 counties and zones

A surface trough and disturbance aloft caused isolated thunderstorms to occur in west central Nebraska during the evening hours. A few of the thunderstorms were severe, producing large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A surface trough and disturbance aloft caused isolated thunderstorms to occur in west central Nebraska during the evening hours. A few of the thunderstorms were severe, producing large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 6, 5:20 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 6, 5:20 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM CDT MON AUG 6 2012

.UPDATE...

.AVIATION...
VFR IS EXPECTED MOST AREAS TONIGHT AND TUESDAY. ISOLATED TO
OCCASIONAL SCATTERED THUNDERSTORM COVERAGE IS EXPECTED TO CONTINUE
ALONG A WEAK COLD FRONT TONIGHT. STORM ACTIVITY IS ON-GOING AND
SHOULD CONTINUE DEVELOPING VERY SLOWLY SOUTH AND EAST OVERNIGHT
THROUGH TUESDAY MORNING AS THE COLD FRONT DROPS SOUTH. ADDITIONAL
ISOLATED STORM DEVELOPMENT IS POSSIBLE NORTH OF THE FRONT TUESDAY
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT MON AUG 6 2012/

SYNOPSIS...
HIGH PRESSURE ALOFT HAS STRENGTHENED OVER THE PAST 24 HOURS AND IS
NOW THE DOMINANT FEATURE ACROSS ALL...BUT THE NORTHEASTERN CONUS. IN
THE EAST...A TROUGH OF LOW PRESSURE EXTENDED FROM NORTHERN HUDSON
BAY...INTO THE NEW ENGLAND STATES. SATELLITE AND WV IMAGERY THIS
AFTERNOON IS INDICATING AN UPPER LEVEL DISTURBANCE OVER NWRN
COLORADO AND SRN WYOMING...WITH ABUNDANT CU DEVELOPING DOWNSTREAM OF
THIS FEATURE OVER SOUTH CENTRAL WYOMING AND NRN COLORADO. THE NAM
THIS MORNING HAD THIS HANDLED PRETTY WELL...WITH THIS FEATURE
EXPECTED TO APPROACH WESTERN PORTIONS OF THE CWA AFTER 06Z TONIGHT.
AT THE SURFACE...A WEAK FRONTAL BOUNDARY EXTENDED FROM AROUND SIDNEY
NEBRASKA....TO WEST OF CHAMBERLAIN SOUTH DAKOTA. SRLY WINDS WERE
NOTED AHEAD OF THE FRONT WITH READINGS REACHING THE MID TO UPPER 90S
ACROSS THE CENTRAL AND SOUTHERN SANDHILLS...AS WELL AS SOUTHWESTERN
NEBRASKA.

DISCUSSION...

NEAR TERM...TONIGHT THROUGH THURSDAY...MAIN FORECASTING CHALLENGE IS
PRECIPITATION CHANCES OVER THE NEXT 36 HOURS. FOR
TONIGHT...PRECIPITATION WILL COME IN TWO PIECES...THE FIRST ALONG
THE WEAK FRONTAL BOUNDARY IN THE CENTRAL AND NRN CWA...THEN IN THE
SOUTH OVERNIGHT AS ADDITIONAL UPPER LEVEL SUPPORT ARRIVES FROM THE
WEST. CAP STRENGTH IS EXPECTED TO WEAKEN OVER THE NEXT 1 TO 3
HRS...RESULTING IN TOWERING CU AND A THREAT FOR ISOLATED
THUNDERSTORMS ACROSS THE CENTRAL AND NRN CWA THROUGH MID EVENING. AS
THE FRONT SHIFTS SOUTH BY LATE EVENING...MID LEVEL FORCING WILL
ARRIVE AROUND 06Z AS A DECENT UPPER LEVEL DISTURBANCE LIFTS INTO
WESTERN NEBRASKA. ELEVATED LI'S WILL DECREASE TO -4 TO -6C AND MID
LEVEL LAPSE RATES WILL INCREASE TO 8.5 TO 9.0 C/KM
OVERNIGHT...INCREASING TSRA CHANCES IN THE SOUTHWESTERN CWA. WITH
SOME LIMITED LOW LEVEL MOISTURE RECOVERY...CHANCES FOR MEASURABLE
PRECIPITATION WILL BE GREATEST IN THE SOUTHWEST LATER
TONIGHT...WHILE ALONG THE FRONT...LITTLE OR NO RAIN IS
EXPECTED...HOWEVER THE THREAT FOR DRY LIGHTNING IS STILL A CONCERN
AND THE RED FLAG WARNING WILL CONTINUE THROUGH MIDNIGHT CDT.

PRECIPITATION WILL LINGER IN THE SOUTHERN AND WESTERN ZONES ON
TUESDAY AS THE SURFACE BOUNDARY DRIFTS INTO SRN NEBRASKA. ADDTL
PRECIPITATION IS POSSIBLE IN THE EAST TUESDAY NIGHT AS A JET STREAK
PUSHES INTO CENTRAL NEBRASKA. AFTER TUESDAY NIGHT...DRY AND WARM
CONDS WILL SET IN ACROSS THE HIGH PLAINS. HTS ALOFT WILL INCREASE
AND JET FORCING WILL SHIFT EAST INTO THE UPPER MIDWEST WEDNESDAY AND
THURSDAY. LOW LEVEL MOISTURE WILL BE MINIMAL THANKS TO NORTHERLY
WINDS AND A SURFACE FRONT...WELL SOUTH OF THE FORECAST AREA. H85
TEMPS ARE INDICATIVE OF TEMPS IN THE UPPER 80S AND 90S THROUGH MID
WEEK...WHICH IS HANDLED WELL BY THE ONGOING FCST.

RIDGING ALOFT WILL BEGIN TO FLATTEN ACROSS THE INTER MOUNTAIN WEST
LATE IN THE WEEK AS THE NORTHERN STREAM BECOMES MORE ACTIVE. THIS
WILL RESULT IN COOLER TEMPS AND INCREASED PRECIPITATION CHANCES.
MAIN CHANGES MADE TO THE EXTENDED WERE TO LOWER HIGHS NEXT WEEKEND
AND TO INITIATE PRECIPITATION CHANCES FRIDAY NIGHT INTO SUNDAY.

AVIATION...

A WEAK WILL COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST INTO EASTERN
NEBRASKA TONIGHT. WINDS BEHIND THE FRONT WILL SHIFT TO THE
NORTH...HOWEVER SPEEDS SHOULD STAY FAIRLY LIGHT WITH NO STRONG GUSTS
EXPECTED. THERE WILL BE POTENTIAL FOR STORMS TO DEVELOP LATER THIS
AFTERNOON ALONG THE FRONT. WITH THE LOCATION OF THE FRONT EXPECTED
TO BE ROUGHLY FROM KOGA TO KVTN LATER THIS AFTERNOON...KEPT VCTS IN
THE KVTN FORECAST AND THEN A BIT LATER AND AT KLBF. ALSO KEPT A FEW
HOURS OF THUNDER IN THE KLBF FORECAST AS MODELS ARE DEPICTING MORE
STORMS ACROSS SOUTHERN NEBRASKA THIS EVENING AS AN UPPER LEVEL
DISTURBANCE PASSES. DON/T HAVE HIGH CONFIDENCE ON THE COVERAGE SO
KEPT FROM ADDING THUNDER TO PREVAILING GROUP AT THIS POINT.

FIRE WEATHER...

RED FLAG WARNING CONTINUES THROUGH THIS EVENING. HOT TEMPERATURES
THROUGH THE REMAINDER OF THE AFTERNOON AND DRY AIR WILL KEEP
RELATIVE HUMIDITY LOW AND WITH BREEZY WINDS...ANY FIRES COULD BECOME
DIFFICULT TO CONTROL. ALSO...ISOLATED THUNDERSTORMS REMAIN POSSIBLE
ALONG A FRONT...MAINLY ALONG AND EAST OF A LINE FROM OGALLALA TO
VALENTINE. AS AIR ABOVE THE SURFACE IS VERY DRY...MOST RAINFALL FROM
ANY STORMS IS LIKELY TO EVAPORATE BEFORE HITTING THE GROUND SO DRY
LIGHTNING IS CERTAINLY A POSSIBILITY. LIGHTNING START FIRES WILL BE
VERY POSSIBLE WITH ANY STORMS THAT DO DEVELOP LATER TODAY DUE TO THE
DRYNESS OF THE FUELS IN THE AREA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR
NEZ204-206-208>210-219.

&&

SHORT TERM/EXTENDED...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 6, 3:07 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT MON AUG 6 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-072115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
407 PM CDT MON AUG 6 2012 /307 PM MDT MON AUG 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

FIRE CONCERNS WILL BE HIGH THROUGH THIS EVENING. ISOLATED TO
SCATTERED THUNDERSTORMS WITH LITTLE OR NO RAINFALL ARE EXPECTED
ALONG A WEAK FRONTAL BOUNDARY. STORMS ARE MOST LIKELY ALONG
AND SOUTHEAST OF A LINE FROM LISCO TO VALENTINE...AND WILL HAVE
THREATS OF DRY LIGHTNING AND GUSTY WINDS. THESE CONDITIONS...ALONG
WITH VERY DRY FUELS COULD PROMOTE VERY RAPID FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE CHANCES FOR THUNDERSTORMS ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA TUESDAY AND TUESDAY NIGHT. WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED WITH THESE THUNDERSTORMS...BUT
COULD PRODUCE LOCALIZED STRONG WINDS.

VERY DRY AIR AND BREEZY NORTHERLY WINDS BEHIND A FRONT WILL
LIKELY PRODUCE HIGH TO CRITICAL FIRE DANGER WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Special weather statement, Aug 6, 4:17 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
517 PM CDT MON AUG 6 2012

NEZ058-062300-
PERKINS NE-
417 PM MDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS COUNTY UNTIL 500
PM MDT...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF VENANGO...OR 12 MILES SOUTHEAST
OF JULESBURG...MOVING SOUTHEAST AT 5 MPH.

THE STORM MAY BE CAPABLE OF WIND GUSTS UP TO 50 MPH...DRY LIGHTNING
AND WILDFIRES.

THIS STORM WILL BE NEAR...
VENANGO AND BRANDON AROUND 500 PM MDT.

CDC
Special weather statement, Aug 6, 5:06 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
606 PM CDT MON AUG 6 2012

NEZ005-008-009-025-026-037-062345-
BLAINE NE-BROWN NE-EASTERN CHERRY NE-LOGAN NE-ROCK NE-THOMAS NE-
606 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CHERRY...
THOMAS...CENTRAL ROCK...NORTHWESTERN LOGAN...SOUTHERN BROWN AND
NORTHWESTERN BLAINE COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
BASSETT TO 13 MILES EAST OF HIGHWAY 97 CROSSING THE DISMAL RIVER...
AND MOVING EAST AT 15 MPH.

SOME STORMS MAY BE CAPABLE OF 50 MPH WIND GUSTS...DRY LIGHTNING AND
WILDFILES.

THESE STORMS WILL BE NEAR...
PURDUM AROUND 615 PM CDT.
HIGHWAY 183 MILE MARKER 170...HIGHWAY 83 MILE MARKER 140 AND HIGHWAY
2 MILE MARKER 220 AROUND 625 PM CDT.
HIGHWAY 83 CROSSING THE DISMAL RIVER...HALSEY...TWIN LAKES STATE
WILDLIFE MANAGEMENT AREA...PONY LAKE...HIGHWAY 2 MILE MARKER 230 AND
HIGHWAY 83 MILE MARKER 130 AROUND 645 PM CDT.

CDC
Special weather statement, Aug 6, 5:38 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
638 PM CDT MON AUG 6 2012

NEZ024-025-036-037-070030-
HOOKER NE-LOGAN NE-MCPHERSON NE-THOMAS NE-
638 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS...
NORTHEASTERN MCPHERSON...NORTHWESTERN LOGAN AND SOUTHEASTERN HOOKER
COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HIGHWAY 97 CROSSING THE
DISMAL RIVER...OR 16 MILES NORTH OF TRYON...MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. DRY LIGHTNING MAY ALSO BE POSSIBLE AND
THIS COULD PRODUCE A WILDFIRE.

THIS STORM WILL BE NEAR...
HIGHWAY 97 MILE MARKER 40 AROUND 700 PM CDT.

CDC
Special weather statement, Aug 6, 5:48 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 PM CDT MON AUG 6 2012

NEZ005-008-009-024>027-036>038-070030-
BLAINE NE-BROWN NE-CUSTER NE-EASTERN CHERRY NE-HOOKER NE-LOGAN
NE-LOUP NE-MCPHERSON NE-ROCK NE-THOMAS NE-
648 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CHERRY...
THOMAS...SOUTHERN ROCK...NORTHEASTERN MCPHERSON...NORTHWESTERN
LOUP...LOGAN...SOUTHEASTERN HOOKER...NORTHWESTERN CUSTER...SOUTHERN
BROWN AND BLAINE COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TWIN LAKES STATE
WILDLIFE MANAGEMENT AREA TO 9 MILES NORTH OF RINGGOLD...AND MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.
DRY LIGHTNING IS POSSIBLE ALSO WHICH COULD SPARK WILDFIRES.

THESE STORMS WILL BE NEAR...
HIGHWAY 7 MILE MARKER 10 AROUND 655 PM CDT.
ROSE AND RINGGOLD AROUND 710 PM CDT.
HIGHWAY 91 MILE MARKER 10 AND DUNNING AROUND 715 PM CDT.
HIGHWAY 183 MILE MARKER 150 AND BREWSTER AROUND 720 PM CDT.
HIGHWAY 92 MILE MARKER 220 AND HIGHWAY 83 MILE MARKER 120 AROUND 725
PM CDT.
HIGHWAY 91 MILE MARKER 20 AND ALMERIA MEADOW STATE WILDLIFE
MANAGEMENT AREA AROUND 730 PM CDT.

CDC
Special weather statement, Aug 6, 6:29 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT MON AUG 6 2012

NEZ008>010-025>027-036>038-059-070115-
BLAINE NE-BROWN NE-CUSTER NE-HOLT NE-LINCOLN NE-LOGAN NE-LOUP
NE-MCPHERSON NE-ROCK NE-THOMAS NE-
729 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...SOUTHERN
ROCK...EASTERN MCPHERSON...NORTHERN LOUP...LOGAN...NORTHERN
LINCOLN...SOUTHWESTERN HOLT...NORTHWESTERN CUSTER...SOUTHERN BROWN
AND BLAINE COUNTIES UNTIL 815 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
ROSE TO 7 MILES WEST OF STAPLETON...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS. DRY LIGHTNING MAY ACCOMPANY SOME STORMS
AN THIS COULD IGNITE A WILDFIRE.

THESE STORMS WILL BE NEAR...
HIGHWAY 183 MILE MARKER 150 AROUND 735 PM CDT.
HIGHWAY 91 MILE MARKER 20 AND STAPLETON AROUND 745 PM CDT.
ALMERIA MEADOW STATE WILDLIFE MANAGEMENT AREA...TARBOZ LAKE AND GANDY
AROUND 750 PM CDT.
HIGHWAY 2 MILE MARKER 250 AROUND 800 PM CDT.
HIGHWAY 183 MILE MARKER 140 AND HIGHWAY 83 MILE MARKER 100 AROUND 805
PM CDT.
HIGHWAY 92 MILE MARKER 240 AROUND 810 PM CDT.
MILBURN DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA AROUND 815 PM
CDT.

CDC

The radar

The North Platte radar (KLNX), 60 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, McPherson

When
August 6, 6:35 PM CST
Where
McPherson County, 5.74 mi SSE of Ringgold
Measured
1.25 in hail
Reported by
Public
Coordinates
41.440, -100.770

Hail, Loup

When
August 6, 7:47 PM CST
Where
Loup County, 13.17 mi N of Almeria
Measured
0.75 in hail
Reported by
Public
Coordinates
42.020, -99.540

Thunderstorm Wind, Lincoln

When
August 6, 8:06 PM CST
Where
Lincoln County, 5 mi N of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.222, -100.770

Off duty employee reported gusts to 52 knots.

Thunderstorm Wind, Lincoln

When
August 6, 8:10 PM CST
Where
Lincoln County, 4.86 mi N of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.220, -100.770

The thunderstorm wind gusts to 60 mph was accompanied with pea size hail.

Hail, Lincoln

When
August 6, 8:16 PM CST
Where
Lincoln County, 9 mi N of North Platte
Measured
0.75 in hail
Reported by
Public
Coordinates
41.280, -100.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401646, 401650, 401653, 401654, 401648.